Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 60, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2004, 5:08 PM MDT for Lincoln County, Colorado. It was in force for 67 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2004, 5:08 PM MDT (23:08 UTC)
- Expired
- Jun 17, 2004, 6:15 PM MDT
- In force
- 67 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:15 PM MDT | HAIL 1 | 4 Nw Forder, CO | |
| Jun 17, 5:15 PM MDT | HAIL 1 | 4 Nw Forder, CO | |
| Jun 17, 5:15 PM MDT | HAIL 1 | 4 Nw Forder, CO | |
| Jun 17, 5:15 PM MDT | HAIL 1 | 4 Nw Forder, CO | |
| Jun 17, 5:15 PM MDT | HAIL 1 | 4 Nw Forder, CO | |
| Jun 17, 5:28 PM MDT | HAIL 0.75 | 9 Ne Punkin Center, CO | |
| Jun 17, 5:28 PM MDT | HAIL 0.75 | 9 Ne Punkin Center, CO | |
| Jun 17, 5:28 PM MDT | HAIL 0.75 | 9 Ne Punkin Center, CO | |
| Jun 17, 5:28 PM MDT | HAIL 0.75 | 9 Ne Punkin Center, CO | |
| Jun 17, 5:54 PM MDT | HAIL 1.75 | 1 W Boyero, CO | |
| Jun 17, 5:54 PM MDT | HAIL 1.75 | 1 W Boyero, CO | |
| Jun 17, 5:54 PM MDT | HAIL 1.75 | 1 W Boyero, CO | |
| Jun 17, 6:04 PM MDT | HAIL 0.75 | 1 Sse Boyero, CO | |
| Jun 17, 6:04 PM MDT | HAIL 0.75 | 1 Sse Boyero, CO | |
| Jun 17, 6:13 PM MDT | HAIL 1 | N Punkin Center, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 1:45 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
515
WUUS55 KBOU 172308
SVRBOU
COC073-180015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
508 PM MDT THU JUN 17 2004
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINCOLN COUNTY IN EAST CENTRAL COLORADO
* UNTIL 615 PM MDT
* AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF FORDER...OR ABOUT 40 MILES
SOUTH OF LIMON...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BOYERO...
FORDER...HUGO...KARVAL...PUNKIN CENTER AND WILD HORSE POINT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING
FOR EAST CENTRAL COLORADO.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
LAT...LON 3885 10405 3853 10402 3855 10318 3920 10317
3929 10333 3921 10369 3886 10370
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:30 PM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 17, 2:30 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT THU JUN 17 2004 .SHORT TERM...TODAY LOOKS LIKE A REPEAT OF YESTERDAY...ALTHOUGH WE HAVE MORE FORCING TO WORK WITH. THIS SHOULD HELP COMPENSATE COOL SURFACE TEMPERATURES AND PROVIDE FOR FAIRLY WIDESPREAD PRECIPITATION COVERAGE ACROSS THE FORECAST AREA. HAVE BOOSTED POPS INTO THE LIKELY CATEGORY FOR ALMOST THE WHOLE CWA. MAINTAINED MAIN THREAT OF SEVERE WEATHER OVER THE SOUTHERN SECTIONS OF THE FORECAST AREA WHERE THERE WAS A BIT OF SUNSHINE TODAY. UPSLOPE FLOW REMAINS IN PLACE EAST OF THE CONTINENTAL DIVIDE SO ANOTHER OVERNIGHT PERIOD OF FOG AND DRIZZLE WHICH WILL PROBABLY LAST THROUGH MUCH OF FRIDAY MORNING. MODELS SHOW ANOTHER REINFORCING SURGE OF COOL HIGH PRESSURE SO LITTLE HOPE OF BREAKING OUT OF THE STRATUS TOMORROW. WILL GO COOLER THAN GUIDANCE. WITH MOISTURE AND INSTABILITY OVER THE MOUNTAINS TOMORROW...EXPECT A NEAR REPEAT PERFORMANCE OF TODAY WITH FAIRLY WIDESPREAD PRECIP COVERAGE. INCREASED CHANCES FROM GOING FORECAST BUT IF THERE IS ANOTHER SHORT WAVE OF THE DAY THEN MID SHIFT MAY HAVE TO BUMP UP TO LIKELY POPS AGAIN. .LONG TERM DISCUSSION...AN EXTENDED PERIOD OF UNSEASONABLY COOL WX SEEMS TO BE IN THE OFFING AS SVRL SURGES WL MOVE THRU THE AREA ON ALMOST A DAILY BASIS. LOW LVL MSTR WL HANG ARND ACRS THE PLAINS THRU THE AFTERNOON SAT IN THE WAKE OF THE FRIDAY/S STG COLD FRONT. THERE IS SOME DRYING IN THE H7-H5 LYR IN THE AFTN...BUT SFC DWPTS SHOULD NOT FALL TOO MUCH SINCE SELY FLOW WL DVLP IN THE AFTN. WL KP SCT POPS IN THE PLAINS AND FTHILLS. FCST CAPES ARE ABV 1000 EAST OF DENVER WITH STEEP LAPSE RATES THRU THIS SAME H7-H5 LYR. TEMPS WL BE QUITE A BIT HIR THAN THE PAST FEW DAYS IN THE ABSENCE OF MRNG STRATUS...BUT STILL A LTL BLO NRML FOR THIS TIME OF YEAR. HEADING INTO SAT NGT AND SUNDAY...ANOTHER SURGE WL MOV INTO THE PLAINS LT SAT NGT. THIS ONE IS MUCH WKR THAN THE PAST SVRL...BUT LOW LVL FLOW WL SHIFT TO THE NE FOR MUCH OF THE DAY. THIS WILL KEEP TEMPS FM RISING MUCH ABV THE UPR 70S-LWR 80S. ANOTHER SURGE WL PRBLY MOV INTO THE PLAINS MONDAY. MEAN FLOW ALF WL RMN WLY THRU THE DAY...ALBEIT WEAK. CANNOT SEE MUCH REASON TO DEVIATE FROM THE CURRENT SCT POPS MONDAY AND TUES WITH TEMPS IN THE 70S. RDG MAY TRY TO BLD INTO THE AREA HEADING INTO WED WHICH MAY RESULT IN WRMR TEMPS WED AND THURS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. BARJENBRUCH/046
Hazardous weather outlook, Jun 17, 11:11 AM MDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DENVER CO 1111 AM MDT THU JUN 17 2004 COZ030>051-181200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1111 AM MDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A THREAT OF SEVERE THUNDERSTORMS ACROSS NORTHEAST AND NORTH CENTRAL COLORADO THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE AREA THIS AFTERNOON AND EVENING. ALTHOUGH THE ATMOSPHERE IS QUITE COOL...THERE IS JUST ENOUGH SUNSHINE OVER THE MOUNTAINS SOUTH OF INTERSTATE 70 AND ACROSS THE PALMER DIVIDE AREA TO SPARK THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE THREAT OF SEVERE WEATHER IS HIGHEST FROM PARK AND SOUTHERN JEFFERSON COUNTIES EASTWARD THROUGH DOUGLAS...ELBERT...LINCOLN...AND WASHINGTON COUNTIES. FARTHER NORTH...ONLY AN ISOLATED SEVERE STORM IS POSSIBLE. THE MAIN THREAT FROM A SEVERE STORM TODAY WOULD BE LARGE HAIL. A SHORT LIVED TORNADO IS POSSIBLE ALONG A CONVERGENCE ZONE EXTENDING FROM DOUGLAS COUNTY THROUGH ELBERT AND EASTERN ARAPAHOE COUNTIES. OTHER STORMS TODAY WILL PRODUCE A BRIEF PERIOD OF MODERATE TO HEAVY RAIN AND ONLY SMALL HAIL. ENOUGH RAIN MAY FALL IN THE BURN AREAS OF THE FOOTHILLS TO PRODUCE FLOODING PROBLEMS. A STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION AND UPSLOPE FLOW EAST OF THE CONTINENTAL DIVIDE WILL PROVIDE THE BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE WHILE ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION ON FRIDAY AFTERNOON. ALTHOUGH THE FAR NORTHEASTERN PLAINS WILL BE TOO COOL AND CLOUDY TO SUPPORT CONVECTION...SOME STORMS WILL BE POSSIBLE IN THE HIGH COUNTRY AND ON THE PLAINS FROM I-70 SOUTHWARD. SOME STORMS MAY BE SEVERE...PARTICULARLY IN AREAS SUCH AS ELBERT AND LINCOLN COUNTY. SATURDAY THROUGH WEDNESDAY...THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY AS THE ATMOSPHERE WILL BE UNSTABLE DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY 1 PM. BARJENBRUCH/046
In the hours before
Local storm report, Jun 17, 2:36 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
236 PM MDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL 1 N GREENLAND 39.13N 104.83W
06/17/2004 0.75 INCH DOUGLAS CO TRAINED SPOTTER
&&
RAYThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:17 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 43 min |
| Jun 16, 7:30 PM MDT | Tornado Warning | BOU | Arapahoe, Elbert | 45 min |
| Jun 17, 1:19 PM MDT | Flash Flood Warning | BOU | Douglas | 2 hr |
| Jun 17, 2:02 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Douglas | 58 min |
| Jun 17, 5:12 PM MDT | Tornado Warning | BOU | Lincoln | 48 min |
| Jun 17, 5:45 PM MDT | Tornado Warning | BOU | Lincoln | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.